Alert archive / New Jersey / Red Flag Warnings in 2006

Red Flag Warning 8, NWS New York, NY

May 22, 2006Hudson County, New Jersey

NWS New York, NY issued this red flag warning at May 22, 2006, 4:03 AM EDT for Hudson County, New Jersey. It took effect at May 22, 2006, 1:00 PM EDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2006, 4:03 AM EDT (08:03 UTC)
In effect from
May 22, 2006, 1:00 PM EDT
Expired
May 22, 2006, 10:31 AM EDT
In force
Issued by
NWS New York, NY

County Hudson County, NJ

The radar

The Philadelphia radar (KDIX), 92 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KOKX 220803
RFWOKX

RED FLAG WARNING
NATIONAL WEATHER SERVICE UPTON NY
403 AM EDT MON MAY 22 2006

...BREEZY AND DRY TODAY...

.A COOLER AND DRIER AIRMASS MOVED INTO THE TRI-STATE REGION
YESTERDAY IN THE WAKE OF A COLD FRONT. THIS AIRMASS WAS USHERED IN
ON GUSTY NORTHWESTERLY WINDS WHICH WILL CONTINUE THROUGH THE DAY.

NJZ005-006-011-NYZ074-221700-
/O.NEW.KOKX.FW.W.0008.060522T1700Z-060522T2300Z/
ESSEX-HUDSON-UNION-RICHMOND (STATEN ISLAND)-
403 AM EDT MON MAY 22 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

RELATIVE HUMIDITY VALUES WILL DROP THROUGHOUT THE DAY AS A DRY
AIRMASS CONTINUES TO WORK ITS WAY INTO OUR REGION ON GUSTY
NORTHWESTERLY WINDS. THESE WINDS WHEN COMBINED WITH HUMIDITY
VALUES DROPPING TO LESS THAN 30 PERCENT IN THE WARNED AREA THIS
AFTERNOON WILL CREATE FAVORABLE CONDITIONS FOR THE RAPID SPREAD
OF BRUSH AND WILD FIRES. ALTHOUGH THERE WAS SOME SHOWERS
YESTERDAY...THE AMOUNTS WERE BARELY MEASURABLE AND THUS THE
GROUND MOISTURE REMAINS LOW.

REMEMBER...A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER
CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS81 KOKX 221431
RFWOKX

RED FLAG WARNING
NATIONAL WEATHER SERVICE UPTON NY
1031 AM EDT MON MAY 22 2006


NJZ005-006-011-NYZ074-221545-
/O.CAN.KOKX.FW.W.0008.060522T1700Z-060522T2300Z/
ESSEX-HUDSON-UNION-RICHMOND (STATEN ISLAND)-
1031 AM EDT MON MAY 22 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE RED FLAG
WARNING. 

WHILE BREEZY AND DRY CONDITIONS WILL BE IN PLACE ACROSS THE TRI-
STATE REGION THIS AFTERNOON...WE WILL FALL SHORT OF SOME OF THE
CRITERIA REQUIRED FOR A RED FLAG WARNING. NORTHWEST WINDS OF 15
TO 25 MPH ALONG WITH GUSTS UP TO 35 MPH WILL COMBINE WITH RELATIVE
HUMIDITY VALUES IN THE 20S TO DRY OUT SOME OF THE FINER FUELS.
HOWEVER...WE WILL FALL SHORT OF WARNING CRITERIA AS THE AREA HAS
GENERALLY RECEIVED UPWARDS OF TWO INCHES OF RAIN OVER THE PAST
EIGHT DAYS...AND THE KEETCH BYRAM DROUGHT INDEX IS WELL BELOW 300.
THIS MEANS THAT THE LARGER FUELS ARE TOO MOIST FOR THE RAPID
SPREAD OF WILD FIRES. AS A RESULT...THE RED FLAG WARNING HAS
BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at May 22, 3:03 AM EDT, 1 hour earlier.

Area forecast discussion, May 22, 3:03 AM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
303 AM EDT MON MAY 22 2006

.NEAR TERM (TODAY THROUGH TONIGHT)...
THE MEAN TROUGH WILL RESIDE OVER THE WESTERN ATLANTIC AS A RIDGE
BUILDS ACROSS THE MID WEST. THIS SETUP WILL PROVIDE US WITH SOME
UNSEASONABLY COOL CONDITIONS. IN ADDITION...A DEEP-LAYERED
NORTHWESTERLY FLOW WILL KEEP MOISTURE-LIMITED AND THEN ONLY TO THE
LOWER LEVELS. A STRATOCUMULUS FIELD IS LIKELY UNDER THESE
CIRCUMSTANCES...ESPECIALLY DURING THE DAYTIME AND MAINLY ACROSS
INLAND LOCATIONS. THIS FIELD HAS A TENDENCY TO SCATTERED OUT RAPIDLY
AS IT MOVES DOWN TO THE SHORE. USED THE CANADIAN GEM CLOUD FORECAST
TO A GREAT EXTENT IN MY SKY GRIDS.

ALSO...WITH THE CWA SANDWICHED BETWEEN A STRONG LOW OVER THE
CANADIAN MARITIMES AND A HIGH PRESSURE SYSTEM OVER THE MIDWEST...A
TIGHT PRESSURE GRADIENT WILL RESIDE. GUSTY WINDS TODAY WILL DIMINISH
TONIGHT ALTHOUGH STILL KEEP THINGS STIRRED UP.

USED A BLEND OF THE FWC AND MAV FOR MY TEMPERATURES THROUGH THE NEAR
TERM WHICH AVERAGED A GOOD 10 DEGREES BELOW NORMAL.
&&

.SHORT TERM (TUESDAY THROUGH TUESDAY NIGHT)...
A TIGHT PRESSURE GRADIENT WILL CONTINUE ACROSS THE REGION THROUGH
THE SHORT TERM AS WELL AS THE AREA REMAINS SANDWICHED BETWEEN THE
LOW PRESSURE CENTER OVER THE CANADIAN MARITIMES AND HIGH PRESSURE
BUILDING IN FROM THE WEST. WINDS BECOME GUSTY AGAIN DURING TUESDAY
THEN DIMINISH AGAIN AFTER SUNSET.

USED A BLEND OF THE FWC AND MAV AGAIN FOR MY TEMPERATURES THROUGH
THE SHORT TERM WHICH AVERAGED 5 TO 10 DEGREES BELOW NORMAL.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE PERIOD WILL TRANSITION FROM NEGATIVE HEIGHT ANOMALIES AT THE
ONSET TO POSITIVE HEIGHT ANOMALIES BY THE END. THUS...A MODERATING
TREND WILL BE ON TAP AS TEMPERATURES GO FROM NEAR SEASONABLE LEVELS
WEDNESDAY TO SUMMER WARMTH AS THE WEEK PROGRESSES. A DEEP-LAYERED
WEST TO NORTHWEST FLOW WILL ALSO KEEP CONDITIONS DRY THROUGH THE
LONG TERM WITH THE EXCEPTION OF FRIDAY AND FRIDAY NIGHT WHEN WE SEE
OUR NEXT CHANCE OF SHOWERS.
&&

.FIRE WEATHER...
WILL ISSUE A RED FLAG WARNING FOR A RELATIVELY SMALL PART OF MY CWA
FOR THIS AFTERNOON. GUSTY WINDS AND RELATIVE HUMIDITY VALUES
LOWERING TO LESS THAN 30% ARE THE MAIN REASONS FOR DOING THIS. THIS
MAY ALSO BE NEEDED AGAIN ON TUESDAY FOR NEARLY THE SAME
AREA.
&&

.AVIATION...
PREDOMINANT NW FLOW ALONG WITH VFR CIGS/VSBYS WILL CONTINUE ACROSS
AREA TERMINALS THROUGH 06Z TUE. THOUGH WINDS WILL GENERALLY AVERAGE
10-15 KTS THROUGH DAYBREAK...WINDS WILL BE INCREASING ONCE AGAIN
DURING THE LATE MORNING HOURS...AVERAGING 15-20 KTS WITH GUSTS
RANGING FROM 25 TO 30 KTS. THE STRONGEST WINDS WILL OCCUR FROM ABOUT
17Z-02Z AS A STRONG SHORTWAVE ROTATES THROUGH THE NORTHEAST. WITH
DAYTIME HEATING AND APPROACHING SHORTWAVE...WILL SEE AFTERNOON CU
DEVELOPING AT ABOUT 3500-4000 FT...BECOMING BKN AFTER ABOUT 17Z. AN
ISOLATED INSTABILITY SHOWER OR TWO IS POSSIBLE...ESPECIALLY AT
NORTHERN TERMINALS. HOWEVER...IT WILL BE HARD TO OVERCOME THE LACK
OF MOISTURE IN THE LOWER PART OF THE ATMOSPHERE. WINDS DIMINISH TO
AROUND 10 KTS AFTER ABOUT 02Z TUE.
&&

.MARINE...
A STRONG SHORTWAVE WILL BE MOVING ACROSS AREA WATERS LATER
TODAY...AND GALE FORCE WIND GUSTS WILL CONTINUE ON OCEAN WATERS
THROUGH THE MIDDLE OF THE DAY. SMALL CRAFT ADVISORY FOR WINDS WILL
REMAIN UP ON THE SOUND/HARBOR UNTIL LATE TUESDAY...AND WINDS WILL
GUST AT SMALL CRAFT ADVISORY LEVELS ON THE OCEAN FROM MIDDAY TODAY
THROUGH LATE TUESDAY AS WELL. DUE TO THE OFFSHORE FLOW...SEAS ON THE
OCEAN WILL SUBSIDE TO AROUND 4 FT BY THIS EVENING.

HIGH PRESSURE MOVES INTO THE EASTERN US FOR THE MIDDLE OF THE
WEEK...BRINGING TRANQUIL CONDITIONS TO AREA WATERS FROM TUESDAY
NIGHT UNTIL THE END OF THE WORK WEEK.
&&

.HYDROLOGY...
NO FORESEEABLE PROBLEMS FOR THE UPCOMING WEEK. STREAMS AND RIVER
LEVELS WILL CONTINUE TO RECEDE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...RED FLAG WARNING FOR NJZ005-006-011 FROM 1 PM MONDAY TO 7 PM
     MONDAY.
NY...RED FLAG WARNING FOR NYZ074 FROM 1 PM MONDAY TO 7 PM MONDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330-335 UNTIL 5 PM TUESDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ338 UNTIL MIDNIGHT TUESDAY.
      ...GALE WARNING FOR ANZ350-353-355 UNTIL 4 PM MONDAY.
      ...SMALL CRAFT ADVISORY FOR ANZ350-353-355 FROM 4 PM MONDAY TO
         9 PM TUESDAY.

&&
Hazardous weather outlook, May 21, 9:39 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
939 PM EDT SUN MAY 21 2006

CTZ005>012-NJZ002>006-011-NYZ067>081-220930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
939 PM EDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-355-220930-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
939 PM EDT SUN MAY 21 2006

...GALE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...OVERNIGHT

WINDS ON THE OCEAN WATERS MAY GUST TO AROUND GALE FORCE THROUGH
THE OVERNIGHT. SEAS WILL RANGE FROM 3 TO 5 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE GUSTS WILL BE POSSIBLE ON THE OCEAN WATERS EARLY MONDAY
MORNING...THEN DECREASE TO SMALL CRAFT LEVELS. SMALL CRAFT GUSTS
WILL THEN BE POSSIBLE INTO MONDAY NIGHT. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-220930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
939 PM EDT SUN MAY 21 2006

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LONG ISLAND SOUND AND
NEW YORK HARBOR WATERS.

.DAY ONE...OVERNIGHT

WIND GUSTS UP TO 30 KNOTS WILL BE LIKELY OVERNIGHT AND A SMALL
CRAFT ADVISORY REMAINS IN EFFECT. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT WIND GUSTS UP TO 30 KNOTS WILL BE LIKELY INTO EARLY
MONDAY EVENING BEFORE DIMINISHING. A SMALL CRAFT ADVISORY REMAINS
IN EFFECT UNTIL MONDAY EVENING. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Jersey, 2006Red Flag Warnings in New York, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.